Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 27, NWS Charleston, WV

June 30, 2020Fayette County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 30, 2020, 1:06 PM EDT for Fayette County, West Virginia. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2020, 1:06 PM EDT (17:06 UTC)
Expired
Jun 30, 2020, 2:18 PM EDT
In force
72 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 51 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WGUS51 KRLX 301706
FFWRLX
WVC019-302100-
/O.NEW.KRLX.FF.W.0027.200630T1706Z-200630T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
106 PM EDT Tue Jun 30 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northwestern Fayette County in southeastern West Virginia...

* Until 500 PM EDT.

* At 106 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Fayetteville, Oak Hill, Ansted, Smithers, Gauley Bridge, Hawks 
  Nest State Park and Powellton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3814 8133 3823 8125 3807 8094 3795 8115

FLASH FLOOD...RADAR INDICATED

$$

JZ
1 follow-up statement
215 
WGUS71 KRLX 301818
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
218 PM EDT Tue Jun 30 2020

WVC019-301828-
/O.CAN.KRLX.FF.W.0027.000000T0000Z-200630T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
218 PM EDT Tue Jun 30 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN FAYETTE 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3814 8133 3823 8125 3807 8094 3795 8115

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 11:35 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 30, 11:35 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1135 AM EDT Tue Jun 30 2020

.SYNOPSIS...
Stationary front lingers across southern WV/eastern KY through
tonight, before drifting south and west. Upper level high
pressure brings heat for Thursday through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1134 AM Tuesday...

Tweaked hourly temperatures resulting a few degrees lower across
the south due to extensive cloudiness and cooling showers. Rest
of forecast remains on track.

As of 815 AM Tuesday...

Areas of dense fog will lift into low stratus or dissipate
across the northern sites by 9 AM, while fog could last longer
across the southern coalfields due to cloud cover.

Cut down PoPs during the morning hours per latest radar and
high resolution modeling not showing much in terms of pcpn.
Still expecting showers and storms to develop this afternoon and
evening. Rest of forecast remains on track.

As of 210 AM Tuesday...

Frontal boundary is stalled out across extreme southern/western
zones this morning, and will remain in that vicinity today.
Showers and thunderstorms will continue again today,
particularly this afternoon and evening, with bulk of activity
in vicinity of front, although a pop up shower or storm is
possible most locations, as weak impulses rotate through the
area. Any storms will be slow movers, and contain heavy
downpours due to high moisture content air, PW's across the
south on the order of 1.5-1.6 inches. Localized flash flooding
is a possibility, particularly across southern/western zones in
juicier air mass.

In addition, it will be hot again today. With high temperatures
forecast to be in the upper 80s in many spots again, along with
the high humidity, heat indices will climb into the lower 90s in
some spots.

Tonight, areas of fog/stratus are possible again. Went slightly
above guidance for overnight lows based on humid air mass and
trends past few nights.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 450 AM Tuesday...

Wednesday morning finds an upper level low over New England, an
upper level high over the upper Great Lakes, and then a
northwest to southeast oriented weakness between it and an
upper level ridge over the deep south. The weakness is
associated with an old boundary extending from the midwest
through the Tennessee Valley. having shifted southwestward since
this morning.

Showers and thunderstorms are thus possible across southern
portions of the area Wednesday, expanding northward and up the
spine of the mountains on diurnal heating Wednesday afternoon.
The column dries in the northerly flow on the west side of the
upper level low over New England, lowering PW values below 1.25
inches north, but vales still in the 1.5-1.6 range near the Tug
Fork could still give rise to briefly heavy rainfall rates and
locally excessive rainfall.

With light flow and modest late June CAPE of 1-1.5 Kj/kg, The
potential for severe weather is very low as well.

A short wave trough axis rotating down the back side of the
upper level low over New England nearly phases with the
weakness to the west Wednesday morning, and all moves south
Wednesday and Wednesday night. This should bring a quick end to
any convection with the loss of heating Wednesday evening.

For Thursday and Thursday night, The upper level high and ridge
bridge across the weakness, building a large long wave ridge
over the plains and midwest. It nudges toward the forecast area
from the west in for form of a west to east oriented short wave
ridge, and the weather will be hot and muggy with low
instability, lack of forcing and PW values down around 1.25
inches or less, little if any convection is anticipated.

Central guidance temperatures looked reasonable.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 450 AM Tuesday...

Upper level ridging rules the roost this holiday weekend,
setting up a string of days with highs in the lower 90s across
the lowlands. With dew points at modest levels for early July,
in the mid 60s lowlands heat indices peak in the mid 90s.

A gradual increase in moisture and instability leads to a
gradual return of the chance for the late day shower or
thunderstorm, but lack of forcing will preclude anything strong
or organized.

Models start to diverge early next weak on how quickly the
ridge breaks down / backs off to the west.

Central guidance temperatures looked reasonable.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
As of 620 AM Tuesday...

Areas of MVFR stratus and local IFR/LIFR fog has developed
across the area. Expect a gradual return to VFR after 14Z.
However, showers and thunderstorms will continue to be possible,
particularly during the afternoon and evening hours, especially
across southern WV, northeast KY, and southwest VA, although the
potential exists anywhere. Expect heavy downpours and local
MVFR/IFR conditions in vicinity of storms. Light surface winds
during the period.

After 06Z Wednesday, expect another night of fog/stratus, with
widespread MVFR and local IFR conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and formation of fog and stratus
overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
EDT 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...

IFR possible in thunderstorms and late night fog through
Thursday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...ARJ/SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, Jun 30, 4:35 AM EDT, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
435 AM EDT Tue Jun 30 2020

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-034-515>518-
010845-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-Wayne-
Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
435 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

A marginal risk of excessive rainfall exists today due to showers
and thunderstorms with heavy rainfall. Localized flooding issues will
be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>032-039-040-
519>526-010845-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood-
Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
435 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-010845-
Dickenson-Buchanan-McDowell-
435 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

A slight risk for excessive rainfall exists today due to showers and
thunderstorms with heavy rainfall. Localized flooding issues will be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 30, 11:03 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1103 AM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLASH FLOOD      1 SSE HARTS             38.02N 82.12W
06/30/2020                   LINCOLN            WV   911 CALL CENTER

            WATER ON EAST FORK ROADWAY, IMPASSABLE.

&&

JZ
Local storm report, Jun 30, 11:09 AM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1109 AM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     FLASH FLOOD      8 NNW HARTS             38.14N 82.18W
06/30/2020                   LINCOLN            WV   911 CALL CENTER

            TWO HOMES SURROUNDED BY WATER OFF RT. 10.

&&

JZ
Local storm report, Jun 30, 11:24 AM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1124 AM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 SW WEST LOGAN         37.86N 82.00W
06/30/2020                   LOGAN              WV   FIRE DEPT/RESCUE

            ROAD IMPASSABLE DUE TO HIGH WATER AND POOR
            DRAINAGE. HAD REPORTS OF SEVERAL TREES DOWN,
            ONE CAME DOWN ON A VEHICLE TRAPPING TWO. THE
            FIRE DEPT. GOT THEM OUT SAFELY.

&&

JZ
Special weather statement, Jun 30, 11:25 AM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
1125 AM EDT Tue Jun 30 2020

WVZ013-014-301615-
Lincoln-Putnam-
1125 AM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM AND
NORTHEASTERN LINCOLN COUNTIES...

At 1125 AM EDT, a strong thunderstorm was located near Hamlin. The
storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Alum Creek, Griffithsville and Yawkey.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3832 8206 3836 8203 3829 8186 3816 8197
TIME...MOT...LOC 1525Z 330DEG 4KT 3831 8202

08
Local storm report, Jun 30, 12:09 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1209 PM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      1 WSW LOGAN             37.84N 82.01W
06/30/2020                   LOGAN              WV   PUBLIC

            STREET FLOODING, ROAD CLOSED WITH AT LEAST
            ONE VEHICLE STRANDED.

&&

JZ
Special weather statement, Jun 30, 12:57 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
1257 PM EDT Tue Jun 30 2020

WVZ024-025-301800-
Logan-Mingo-
1257 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MINGO AND SOUTHWESTERN
LOGAN COUNTIES...

At 1256 PM EDT, a strong thunderstorm was located over Holden, or
near Logan, moving southeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Logan, Man, Holden, Mallory, Mount Gay-Shamrock,
Amherstdale-Robinette, West Logan, Mount Gay, Verdunville, Chauncey,
Switzer, Pie, Dingess and Sarah Ann.

This includes Route 119 between mile markers 15 and 30.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3786 8225 3792 8209 3776 8179 3762 8200
TIME...MOT...LOC 1656Z 312DEG 7KT 3784 8211

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:55 AM EDTFlash Flood WarningRLXCabell, Lincoln, Logan, Wayne3 hr
Jun 30, 10:11 AM EDTSpecial Weather StatementRLXLogan64 min
Jun 30, 10:27 AM EDTSpecial Weather StatementRLXBoone63 min
Jun 30, 11:25 AM EDTSpecial Weather StatementRLXLincoln50 min
Jun 30, 12:57 PM EDTSpecial Weather StatementRLXLogan63 min
Jun 30, 3:07 PM EDTSpecial Weather StatementRLXMcDowell, Wyoming53 min
Jun 30, 3:32 PM EDTSpecial Weather StatementRLXCabell43 min
Jun 30, 3:43 PM EDTFlash Flood WarningRLXCabell81 min
Jun 30, 4:05 PM EDTFlash Flood WarningRLXMcDowell3 hr

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.